Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS Charleston, WV

July 8, 2005Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2005, 10:15 PM EDT for Morgan County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2005, 10:15 PM EDT (02:15 UTC)
Expired
Jul 8, 2005, 10:47 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 148 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:22 PM EDTHAIL 0.883 S Mcconnelsville, OHCORN FIELD SHREDDED ALONG ROUTE 376.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090215
SVRRLX
OHC115-090245-
/O.NEW.KRLX.SV.W.0062.050709T0215Z-050709T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 PM EDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN SOUTHEAST OHIO

* UNTIL 1045 PM EDT

* AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF MCCONNELSVILLE...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCONNELSVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8186 3973 8176 3968 8165 3966 8164
      3966 8159 3959 8160 3959 8172 3954 8174
      3952 8171 3949 8172 3950 8179 3961 8203
      3972 8202 3974 8207 3976 8206

$$

10
2 follow-up statements
000 
WWUS51 KRLX 090226
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1026 PM EDT FRI JUL 8 2005

OHC115-090245-
/O.CON.KRLX.SV.W.0062.000000T0000Z-050709T0245Z/
MORGAN OH-
1026 PM EDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM EDT FOR
MORGAN COUNTY...

AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MALTA...OR ABOUT NEAR MCCONNELSVILLE...MOVING SOUTHEAST
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRISTOL...HACKNEY AND STOCKPORT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8186 3973 8176 3968 8165 3966 8164
      3966 8159 3959 8160 3959 8172 3954 8174
      3952 8171 3949 8172 3950 8179 3961 8203
      3972 8202 3974 8207 3976 8206

$$

10
000 
WWUS51 KRLX 090247
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT FRI JUL 8 2005

OHC115-090257-
/O.EXP.KRLX.SV.W.0062.000000T0000Z-050709T0245Z/
MORGAN OH-
1047 PM EDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY EXPIRED AT 1045
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLLOWED TO EXPIRE. HOWEVER OTHER
WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE
HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8186 3973 8176 3968 8165 3966 8164
      3966 8159 3959 8160 3959 8172 3954 8174
      3952 8171 3949 8172 3950 8179 3961 8203
      3972 8202 3974 8207 3976 8206

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:40 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 8, 9:40 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
940 PM EDT FRI JUL 8 2005

.SHORT TERM (REST OF TONIGHT)...

SHORT WAVE SPINNING ACROSS SOUTHEAST OHIO HAS ALLOWED CONVECTION TO
CONTINUE TO DEVELOP...BUT FIGURE IT ONLY HAS A COUPLE MORE HOURS TO
LIVE BEFORE LOSS OF INSTABILITY IS TOO MUCH FOR THE STORMS TO BEAR.
EXTENDED POPS FOR A FEW MORE HOURS ACROSS SOUTHEAST OHIO.  ALSO
RAISED OVERNIGHT LOWS A DEGREE OR TWO ACROSS THE BOARD. WITH
DEWPOINTS EXPECTED TO STAY A BIT HIGHER...THOUGHT SUCH A CHANGE WAS
WARRANTED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 722 PM EDT FRI JUL 8 2005)

AVIATION...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PRODUCE MVFR
CEILINGS/VISIBILITIES.

OUTSIDE OF THE PRECIPITATION...VFR SKIES WERE COMMON.  VISIBILITIES
WERE IN THE MVFR RANGE ACROSS MUCH OF WEST VIRGINIA/SOUTHWEST VA
WITH VFR VISIBILITIES IN PLACE ACROSS THE REMAINDER OF THE REGION.

THE SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DISSIPATE SHORTLY
AFTER SUNSET WITH DRY CONDITIONS EXPECTED AREAWIDE BY 03 UTC.

FOG SHOULD ONCE AGAIN DEVELOP TONIGHT WITH IFR...LOCAL LIFR...
CONDITIONS EXPECTED BY 06Z.  THE FOG AND PATCHY LOW CLOUDS SHOULD
THEN DISSIPATE AROUND 13Z...WITH VFR CONDITIONS EXPECTED ON SATURDAY.

PREVIOUS DISCUSSION...
(ISSUED 443 PM EDT FRI JUL 8 2005)

SHORT TERM (REST OF TONIGHT)...

WEAK BOUNDARY STRETCHING ACROSS WEST VIRGINIA FROM HUNTINGTON TO
NEAR MGW.  SHOWERS AND STORMS HAVE FIRED ALONG THIS BOUNDARY AND ARE
MOVING SLOWLY TO THE SOUTHEAST.  UPPED POPS FOR A FEW HOURS ALONG
THIS BOUNDARY.  EXPECT MOST OF THE ACTIVITY TO DIE AFTER SUNSET WITH
LOSS OF INSTABILITY.  NEW ZFP OUT SHORTLY.

PREVIOUS DISCUSSION...
(ISSUED 221 PM EDT FRI JUL 8 2005)

LONG TERM (SATURDAY THROUGH FRIDAY)...

THIS WEEKEND LOOKS TO BE A WINNER AS HIGH PRESSURE WITH DRY WEATHER
AND LOTS OF SUNSHINE SETTLES OVER THE REGION...WITH NO HEAT WAVE.
LOOKS LIKE TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL
THROUGH THE WEEKEND...BUT HUMIDITIES WILL NOT BE OPPRESSIVE.
HOWEVER...OUR WEATHER NEXT WEEK DEPENDS ON THE TRACK OF THE
REMNANTS OF HURRICANE DENNIS CURRENTLY LOCATED ALONG THE SOUTH COAST
OF CUBA. MOST MODEL GUIDANCE AND THE OFFICIAL FORECAST TRACK FROM
THE TROPICAL PREDICTION CENTER WILL BRING THE SYSTEM NORTHWARD
TOWARD THE MISSISSIPPI/ALABAMA COAST LATER ON SUNDAY...CONTINUING
NORTHWARD TO WESTERN KENTUCKY BY TUESDAY MORNING..THEN TURNING
SLOWLY EASTWARD AND MOVING ACROSS OUR REGION LATER TUESDAY AND
WEDNESDAY. THUS...OUR WET PERIOD LOOKS TO BE MAINLY LATER TUESDAY
THROUGH WEDNESDAY...AND MAYBE INTO A PART OF THURSDAY BEFORE THE
SYSTEM DEPARTS. A FRONT WITH A DIGGING NORTHERN STREAM SYSTEM MAY
BRING MORE SHOWERS THURSDAY INTO A PART OF FRIDAY. TEMPERATURES
OVERALL MAY ACTUALLY BE BELOW NORMAL WITH ALL THE MOISTURE DURING
THE MIDWEEK PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...CL
Hazardous weather outlook, Jul 8, 4:27 AM EDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT FRI JUL 8 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
427 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

In the hours before

Special weather statement, Jul 8, 5:39 PM EDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT FRI JUL 8 2005

WVZ018-029-082215-
CALHOUN-GILMER-
539 PM EDT FRI JUL 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF GLENVILLE...OR ABOUT 16 MILES
SOUTH OF HARRISVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
ANNAMORIAH...GRANTSVILLE AND CEDAR CREEK STATE PARK.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

10
Special weather statement, Jul 8, 5:55 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT FRI JUL 8 2005

WVZ013-082230-
LINCOLN-
555 PM EDT FRI JUL 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF HARTS...OR ABOUT 10 MILES SOUTH
OF BARBOURSVILLE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  SPURLOCKVILLE...RANGER...MUD...GILL...DEXTER AND WEST HAMLIN.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

10
Special weather statement, Jul 8, 7:14 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
714 PM EDT FRI JUL 8 2005

OHZ067-082345-
MORGAN-
714 PM EDT FRI JUL 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHESTERHILL...OR ABOUT 6
MILES NORTHEAST OF GLOUSTER...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STOCKPORT.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

IN ADDITION...RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE
POSSIBLE.

09
Special weather statement, Jul 8, 7:54 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT FRI JUL 8 2005

OHZ076-090030-
WASHINGTON-
754 PM EDT FRI JUL 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WASHINGTON COUNTY...OR ABOUT
OVER CHESTERHILL...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FLEMING
  AND BARTLETT.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. ALSO...DOWNPOURS PRODUCING ONE HALF TO
ONE INCH OF RAIN ARE ALSO EXPECTED.

10
Special weather statement, Jul 8, 9:06 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT FRI JUL 8 2005

WVZ009-090130-
WOOD-
906 PM EDT FRI JUL 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PARKERSBURG...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE VIENNA AND
  NORTH HILLS.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM...ALONG WITH BRIEF DOWNPOURS.  MARBLE SIZED HAIL WAS REPORTED
FROM THIS STORM NEAR PARKERSBURG.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:58 PM EDTSevere Thunderstorm WarningRLXPerry13 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.